Montana, 2006

High Wind in Montana, February 1, 2006

February 1, 2006 · NWS BYZ · 7 events in 7 counties and zones

72 mph wind gust in Livingston; 81 mph wind gust in Nye; 63 mph wind gust in Judith Gap; 43 mph sustained winds 15S Roundup at the Bull Mountain DOT Site; 68 mph wind gust in Colstrip; 44 mph sustained winds in Billings; 43 mph sustained winds in Reed Point

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

72 mph wind gust in Livingston; 81 mph wind gust in Nye; 63 mph wind gust in Judith Gap; 43 mph sustained winds 15S Roundup at the Bull Mountain DOT Site; 68 mph wind gust in Colstrip; 44 mph sustained winds in Billings; 43 mph sustained winds in Reed Point

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 1, 10:13 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 1, 10:13 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1013 AM MST WED FEB 1 2006

.SHORT TERM...VALID FOR TDY AND THU...
AFTER LOOKING AT MORE DATA AND INCREASING WINDS IN JUDITH GAP
AREA...HAVE GONE AHEAD AND ISSUED HIGH WIND WARNING FOR NORTHERN
WHEATLAND COUNTY FOR THIS AFTERNOON AND EARLY EVENING. RASCH

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS IN PRETTY GOOD AGREEMENT CONSIDERING THE SEASON AND
PROGRESSIVE PATTERNS OF LATE.

FRIDAY...RIDGE FORECAST OVER THE COAST AS HAS BEEN VERY COMMON
THIS SEASON. SATURDAY STILL LOOKS LIKE A WARM PREFRONTAL DAY AND
BOOSTED TEMPS JUST A BIT MORE FOR NOW AS GUIDANCE HAS BEEN
HABITUALLY TO COOL WITH PREFRONTAL DAYS. ECMWF 850MB MIX DOWN
TEMPS IN THE MID 50S FOR PLAINS WOULD BE TYPICAL OF MANY OF OUR
RECENT PREFRONTAL DAYS...SO TRENDED TEMPS UP THAT DIRECTION.

MODELS ARE STILL SHOWING SHORT WAVE TROUGH COMING THROUGH SATURDAY
NIGHT INTO SUNDAY. TIMING SEEMS TO BE THE MAIN ISSUE HERE. WILL
LEAN TOWARD A SAT NIGHT COLD FRONT AND PCPN BAND...THEN AN
UNSTABLE AND COOLER SUNDAY AS TROUGH AXIS PASSES OVER SOUTHERN
MONTANA.

INTO EARLY NEXT WEEK...FEW CHANGES MADE EXCEPT TO ADD LITE POPS TO
MTNS HERE AND THERE. TESAR

&&

.AVIATION...

VERY STRONG WINDS WILL CONTINUE ALONG THE LEE SLOPES OF THE
BEARTOOTH/ABSAROKA MOUNTAINS TODAY AND TONIGHT WITH GUSTS TO 70
MPH POSSIBLE. STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP FROM
BILLINGS WESTWARD BY LATE THIS MORNING...WITH SURFACE GUSTS TO 55
MPH LIKELY THROUGH SUNSET THIS EVENING.

IN ADDITION...SNOW SHOWERS WILL CONTINUE TO BRING IFR CONDITIONS
AND OBSCURATIONS TO THE BEARTOOTH/ABSAROKAS TODAY AND
TONIGHT...WITH SHOWERS BECOMING LESS WIDESPREAD EARLY THURSDAY.

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 053 030/048 028/046 025/052 027/042 023/039 020/038
    1/N 00/N    00/B    00/B    22/W    20/B    00/B
LVM 046 031/044 026/045 023/048 027/040 017/037 018/036
    6/O 32/O    20/B    00/N    22/J    20/B    00/B
HDN 050 029/049 024/046 023/049 026/042 023/038 017/037
    1/N 00/N    00/B    00/B    22/W    20/B    00/B
MLS 050 031/048 024/042 018/049 022/039 020/037 015/036
    2/R 10/N    00/B    00/B    22/J    20/B    00/B
4BQ 048 024/048 021/046 019/047 022/037 019/037 017/035
    2/R 20/N    00/B    00/B    22/J    20/B    00/B
BHK 048 022/042 017/037 016/046 021/034 016/030 016/031
    2/R 20/N    00/B    00/B    22/J    20/B    00/B
SHR 048 025/047 019/044 017/049 023/040 017/038 017/039
    1/B 10/N    00/B    00/B    22/W    20/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
      ZONE 63.
     WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 1, 10:18 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1018 AM MST WED FEB 1 2006

MTZ030>033-036>040-056>058-064-067-068-WYZ098-099-021730-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
PARADISE VALLEY-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BAKER...BROADUS...EKALAKA...PRYOR...LODGE GRASS...
BRIDGER...JOLIET...CLYDE PARK...WILSALL...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...EMIGRANT...COOKE CITY...BURGESS JCT...
SHERIDAN
1018 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ065-066-021730-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1018 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH CAN BE
EXPECTED TODAY. THE WINDS ARE EXPECTED TO CONTINUE INTO THE EARLY
EVENING BEFORE DECREASING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-041-042-021730-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
NORTHERN SWEET GRASS-GOLDEN VALLEY-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...COLUMBUS...
ABSAROKEE...BILLINGS...BIG TIMBER...RYEGATE...LAVINA
1018 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED TO
DEVELOP THIS AFTERNOON BEHIND A COLD FRONT...WITH THE STRONGEST
WINDS EXPECTED OVER HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ063-021730-
JUDITH GAP-
INCLUDING THE CITY OF...JUDITH GAP
1018 AM MST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT
WESTERLY WINDS 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP LATE
THIS MORNING AND PERSIST THROUGH 8PM THIS EVENING. WINDS WILL
DECREASE OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

High Wind, Judith Gap

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Judith Gap forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Livingston Area

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Livingston Area forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Musselshell

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Musselshell forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

High Wind, Northern Rosebud

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Northern Rosebud forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

High Wind, Northern Stillwater

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Northern Stillwater forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

High Wind, Yellowstone

When
February 1, 12:51 PM MST to 4:00 PM MST
Where
Yellowstone forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530930, 5530931, 5530932, 5530933, 5530934, 5530935, 5530936.